Alert archive / Colorado / Flash Flood Warnings in 2016
Flash Flood Warning 12, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 6, 2016, 3:25 PM MDT for Montrose County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2016, 3:25 PM MDT (21:25 UTC)
- Expired
- Aug 6, 2016, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Montrose County, CO
The radar
The Grand Junction radar (KGJX), 97 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:36 PM MDT | HEAVY RAIN 0.62 | Naturita, CO | VERY HEAVY RAIN AND FREQUENTLY LIGHTNING. THE DURATION OF THE HEAVY RAIN EVENT WAS 30 MINUTES. |
| Aug 6, 5:00 PM MDT | FLOOD | Naturita, CO | PUBLIC REPORT OF FLOODING AT NATURITA ELEMENTARY SCHOOL WITH WATER IN THE BUILDING. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385 WGUS55 KGJT 062125 FFWGJT COC085-070015- /O.NEW.KGJT.FF.W.0012.160806T2125Z-160807T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 325 PM MDT SAT AUG 6 2016 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL MONTROSE COUNTY IN WEST CENTRAL COLORADO... * UNTIL 615 PM MDT * AT 321 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... NATURITA AND VANCORUM. THIS WARNING INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...HAMILTON CREEK...DRY CREEK...EAST PARADOX CREEK AND NATURITA CREEK. BE WATCHFUL FOR WATER AND/OR MUD MOVING OVER HIGHWAYS 141...145 AND 90 IN AND AROUND NATURITA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED ROADS. FIND AN ALTERNATE ROUTE. && LAT...LON 3826 10846 3817 10849 3817 10865 3826 10863 $$ NL
2 follow-up statements
251 WGUS75 KGJT 062347 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 547 PM MDT SAT AUG 6 2016 COC085-070015- /O.CON.KGJT.FF.W.0012.000000T0000Z-160807T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTROSE CO- 547 PM MDT SAT AUG 6 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR SOUTH CENTRAL MONTROSE COUNTY... AT 544 PM MDT...DOPPLER RADAR INDICATED RAINSHOWERS HAD ENDED OVER THE WARNED AREA. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING MAY STILL BE HAPPENING. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... NUCLA...NATURITA AND VANCORUM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED ROADS. FIND AN ALTERNATE ROUTE. && LAT...LON 3826 10846 3817 10849 3817 10865 3826 10863 $$ JOE
163 WGUS75 KGJT 070009 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 609 PM MDT SAT AUG 6 2016 COC085-070018- /O.EXP.KGJT.FF.W.0012.000000T0000Z-160807T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTROSE CO- 609 PM MDT SAT AUG 6 2016 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MONTROSE COUNTY WILL EXPIRE AT 615 PM MDT... THE HEAVY RAIN HAS ENDED AND ROADS HAVE BEEN CLEARED IN NATURITA. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3826 10846 3817 10849 3817 10865 3826 10863 $$ JOE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:38 AM MDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 6, 10:38 AM MDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1038 AM MDT SAT AUG 6 2016
.SHORT TERM...(Today through Sunday)
Issued at 256 AM MDT Sat Aug 6 2016
Showers and a few storms moved across west central Colorado
overnight and is now about all over thanks to a weak shortwave
that moved overhead. For Saturday, another area of vorticity is
indicating another shot of energy will move over the region and be
the focus of another round of convection. Moisture content remains
high so this disturbance will have plenty to work with as it moves
across. The NAM and GFS do show an increase in coverage with areas
up north finally getting in on the action though by 3PM onwards
most convection looks to favor the continental divide and areas
east. Even though best support does shift east through the day,
plenty of precipitation is still expected for the higher terrain
and some valleys. A few areas have received some minor flooding
over the last few days so a flash flood watch remains in effect
today from noon through midnight. Some residual showers and storms
will persist overnight but coverage will be much less than seen
over the last few nights.
By Sunday, the jet stream will be just to our north and will
provide just enough support for some convection though amounts look
to be on the low side at the moment. The GFS is more aggressive
with this feature and highlighting that much of the area will see
some precip while the NAM is much more isolated. Kept PoPs between
the NAM and GFS to hedge bets.
Temperatures will start the period a bit below normal but by
Sunday should reach just about normal.
.LONG TERM...(Sunday night through Friday)
Issued at 347 PM MDT Fri Aug 5 2016
Although drier air will continue to work in from the west as the
trough of low pressure off the Pacific Northwest coast moves
inland, plenty of moisture will remain to generate more showers
and thunderstorms with enough surface heating to act on this
moisture and instability. PW values look to be greater than 0.75
inches across much of the area with an inch near the Four Corners.
An upper level shortwave will eject out of the base of the Pacific
NW trough and skirt across the area Sunday evening allowing some
storms to continue into the evening hours and possibly overnight.
Monday through Friday...much drier air will invade from the west
and southwest as the upper low pressure system over the Pacific
Northwest moves eastward across Idaho and Montana for a
significant downturn in thunderstorm activity as the high pressure
ridge and moisture plume get shifted eastward. Enough moisture
will still remain for some thunderstorm activity over the higher
terrain each afternoon. Better moisture looks to return to the
region later in the week as some disturbances eject out of the
trough over the west and moisture gets pulled back up from the
southwest.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1038 AM MDT Sat Aug 6 2016
Drier air will begin to slowly move into the area from the west
later today. However the more abundant sunshine will help
scattered to numerous showers and thunderstorms again develop
after about 19z. Cigs below ILS breakpoints and brief MVFR
conditions will be possible at many TAF sites. Brief IFR is also
possible especially at KDRO, KTEX, KASE and KMTJ. Showers and
thunderstorms will diminish after about 03Z, but some showers will
continue to be possible into Sun morning.
&&
.GJT Watches/Warnings/Advisories...
CO...Flash Flood Watch through this evening for COZ009>012-014-
017>023.
UT...Flash Flood Watch through this evening for UTZ022-028-029.
&&
SHORT TERM...TGR
LONG TERM...MDA
AVIATION...EHHazardous weather outlook, Aug 6, 5:29 AM MDT, 9 hours 56 minutes before
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
Nearby
Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.